Oregon, 2011Lightning Strike in Oregon, October 5, 2011
October 5, 2011 · NWS PQR · 1 event in 1 county or zone
Cold, post-frontal showers produced thunderstorms in the northern Willamette Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold, post-frontal showers produced thunderstorms in the northern Willamette Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 5, 1:25 PM PST, 4 hours 35 minutes earlier.
Area forecast discussion, Oct 5, 1:25 PM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
224 PM PDT WED OCT 5 2011
.SYNOPSIS...COOL UPPER LEVEL LOW MOVING SOUTHEAST ACROSS THE REGION
WILL MAINTAIN SHOWERY WEATHER INTO TONIGHT. AFTERWARDS...WILL DRY OUT
WITH COOL TEMPERATURES. NEXT FRONT ARRIVES FRIDAY. WILL SEE A SERIES
OF PROGRESSIVELY STRONGER FRONTS ARRIVING EARLY NEXT WEEK...WITH MORE
RAIN AND COOL TEMPERATURES.
&&
.SHORT TERM...UPPER LOW OVER THE REGION...WITH SOUTH TO SW FLOW ALOFT
AND EMBEDDED SHOWERS. MOST HAVE BEEN PULSING UP AND DOWN...SO
SUSPECT MAINLY GETTING BRIEF DOWNPOURS AND SMALL HAIL WITH HEAVIER
SHOWERS. SHOULD BE ENOUGH INSTABILITY TO POP AN ISOLATED THUNDERSTORM
INTO THE EARLY EVENING. AS EVENING PROGRESS...AIR MASS BECOMES LESS
STABLE WITH SHOWERS DECREASING.
AS THE UPPER LOW DIGS INTO S OREGON LATER TONIGHT AND INTO GREAT
BASIN ON THU...WRAP AROUND MOISTURE WILL KEEP PLENTY OF CLOUDS ACROSS
REGION BUT WITH MUCH LESS THREAT OF SHOWERS. COOL GROUND..CLOUD
BREAKS AND A STABLIZING AIR MASS..AND LIGHT WINDS..DOES APPEAR THAT
WILL HAVE PATCHY FOG LATE TONIGHT INTO THU AM.
FOR TOMORROW...WILL BE MOSTLY DRY AND A TAD WARMER AS THE UPPER LOW
MOVES FARTHER AWAY OVER CALIF AND NEV...AND A WEAK RIDGE BEGINS
SHIFTS OVER PAC NW. CAN NOT RULE OUT AN ISOLATED SHOWER OVER THE
CASCADES. SKIES CLEARING TOMORROW NIGHT...WITH BETTER THREAT OF FOG.
INCREASING CLOUDS ON FRI...AS A WEAK FRONT APPROACHES. NOT STRONG
THREAT OF RAIN SO LOW QPF. BUT WILL HAVE DECENT THREAT ACROSS
NORTHERN ZONES AND WESTERN WASHINGTON. ROCKEY
.LONG TERM...AFTER A SMALL DISTURBANCE MAKES ITS WAY THROUGH THE
AREA UNDER AN UPPER LEVEL RIDGE SATURDAY...THE RIDGE BEGINS TO SHIFT
EASTWARD ALLOWING A STRONGER SYSTEM TO APPROACH AND MOVE THROUGH THE
AREA SAT NIGHT INTO SUN. THOUGH THE STRONGEST DYNAMICS WITH
THIS SYSTEM STAY TO THE NORTH...THE FORECAST AREA SHOULD RECEIVE
HEALTHY PRECIPITATION DURING THIS TIME. BEHIND THIS SYSTEM...FLOW
TURNS SOMEWHAT ZONAL AND A PROGRESSIVE SERIES OF SYSTEMS CROSS THE
AREA AT REGULAR INTERVALS THROUGH MID WEEK. BROWN
&&
.AVIATION...WILL HAVE SHOWERS AND ISOLATED THUNDERSTORMS WITH
SMALL HAIL POSSIBLE OVER THE AREA TODAY. MAINLY VFR CIGS PREVAIL
THROUGH TONIGHT...EXCEPT MVFR CONDITIONS ARE POSSIBLE IN HEAVIER
SHOWERS THIS AFTERNOON. SHOWERS BEGIN DECREASING LATER THIS
EVENING...THOUGH SOME MVFR CIGS POSSIBLE WITH LOW CLOUDS IN LIGHT
ONSHORE FLOW BY EARLY THURSDAY.
KPDX AND APPROACHES...VFR CONDITIONS PERSIST WITH OCCASIONAL
SHOWERS AND A SLIGHT CHANCE OF A THUNDERSTORM. SMALL HAIL IS
POSSIBLE. LOCAL MVFR CIGS ARE EXPECTED THROUGH THIS EVENING IN
HEAVIER SHOWERS. PT/27
&&
.MARINE...SMALL CRAFT CRITERIA WINDS CONTINUE OVER THE COASTAL
WATERS EARLY THIS AFTERNOON...BUT SHOULD EASE OVER THE NEXT FEW
HOURS. SEAS CONTINUE TO FLUCTUATE BELOW 10 FT...BUT SHOULD COME
BACK UP TO 10 FT OR SLIGHTLY HIGHER LATER THIS AFTERNOON AND
TONIGHT. SEAS WILL NOT LIKELY DROP BELOW 10 FT UNTIL LATER
THURSDAY AS A FETCH OF SWELL PASSES JUST TO OUR SOUTH BUT OUR
WATERS GET BRUSHED WITH IT. A WEAK SYSTEM ON FRIDAY MAY GET SOUTH
WINDS CLOSE TO SMALL CRAFT LEVELS AGAIN. A STRONGER FRONT WILL
LIKELY HAVE A BETTER CHANCE OF SMALL CRAFT WINDS SATURDAY
AFTERNOON AND EVENING. PT/27
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THIS AFTERNOON
FOR ALL COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT THU
FOR ALL COASTAL WATERS FROM CAPE SHOALWATER TO CASCADE
HEAD.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON PDT THURSDAY
FOR ALL COASTAL WATERS FROM CASCADE HEAD TO FLORENCE.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5 AM
PDT THU.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Oct 5, 4:31 AM PST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
531 AM PDT WED OCT 5 2011
ORZ001>014-PZZ250-255-270-275-WAZ019>023-039-040-061545-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
531 AM PDT WED OCT 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
In the hours before
Special weather statement, Oct 5, 3:36 PM PST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
436 PM PDT WED OCT 5 2011
ORZ001-003-060015-
COAST RANGE OF NORTHWEST OREGON OR-NORTH OREGON COAST OR-
436 PM PDT WED OCT 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLATSOP AND EXTREME
NORTHERN TILLAMOOK COUNTIES UNTIL 515 PM PDT...
AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CANNON BEACH...OR 13 MILES NORTH OF
MANZANITA...MOVING EAST AT 10 MPH.
HEAVY RAIN AND HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NECANICUM...
THIS WILL IMPACT THE FOLLOWING OREGON HIGHWAYS...U.S. HIGHWAY 26 WEST
OF PORTLAND BETWEEN MILE MARKERS 1 AND 19...U.S. HIGHWAY 101 BETWEEN
MILE MARKERS 22 AND 35.
LAT...LON 4597 12401 4599 12398 4601 12358 4576 12360
4581 12399 4593 12403
TIME...MOT...LOC 2336Z 273DEG 7KT 4590 12390
WEATHER.GOV/PORTLANDLightning, Clackamas
- When
- October 5, 6:00 PM PST to 7:00 PM PST
- Where
- Clackamas County, Molalla
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 45.150, -122.580
A thunderstorm early Wednesday evening produced lightning that struck a man riding a tractor near Toliver Road, west of Highway 213 in Molalla, Oregon. The man drove himself to the hospital.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, October 5 to 6, 20113 injured · $50,000 · 56 kt wind · 3 events
- Winter Storm and Heavy Rain in California, October 5 to 6, 2011$100,000 · 3 events
- Winter Storm and Winter Weather in Colorado, October 5 to 7, 20119 events
- Winter Storm and High Wind in Utah, October 5 to 7, 201163 kt wind · 8 events
- Heavy Snow in Nevada, October 5 to 6, 20115 events
- Heavy Rain in Idaho, October 5 to 6, 20114 events
- Hail and Damaging Wind in Texas, October 5, 2011$10,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in Utah, October 5 to 6, 20113 events
- Lightning Strike and Strong Wind in California, October 5 to 6, 2011$4,000 · 2 events
- Wildfire in Minnesota, October 5 to 6, 2011$10,000 · 2 events
- Strong Wind in California, October 5, 2011$2,000 · 1 event
- Wildfire in Minnesota, October 5 to 11, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349664.